Alert archive / Kentucky / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 64, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at May 10, 2016, 12:56 PM CDT for Daviess County, Kentucky; Spencer County, Indiana. It was in force for 34 min. 11 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 10, 2016, 12:56 PM CDT (17:56 UTC)
- Expired
- May 10, 2016, 1:30 PM CDT
- In force
- 34 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 60.0 mph
Counties Spencer County, IN, Daviess County, KY
The radar
The Evansville,IN radar (KVWX), 81 km from the middle of the area, began a volume at 17:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 1:00 PM CDT | TSTM WND GST 60 | 1 W Owensboro, KY | LOTS OF PEA SIZED HAIL ALONG WITH ESTIMATED 60 MPH WINDS. |
| May 10, 1:03 PM CDT | HAIL 0.25 | Owensboro, KY | PEA SIZED HAIL AT AIRPORT |
| May 10, 1:03 PM CDT | HAIL 1 | Owensboro, KY | ALSO REPORTED 55+ WINDS. |
| May 10, 1:03 PM CDT | HAIL 1.75 | Owensboro, KY | |
| May 10, 1:03 PM CDT | HAIL 2 | 2 Sw Owensboro, KY | |
| May 10, 1:05 PM CDT | HAIL 1.25 | Sorgho, KY | |
| May 10, 1:06 PM CDT | HAIL 0.5 | Rockport, IN | PEA TO MARBLE SIZED HAIL, ALSO WHAT SEEMED LIKE A VERY STRONG GUST OF WIND, POSSIBLE DOWNBURST. |
| May 10, 1:06 PM CDT | HAIL 1 | Owensboro, KY | QUARTER SIZED HAIL NEAR HWY 431 |
| May 10, 1:11 PM CDT | HAIL 1 | Owensboro, KY | HAIL REPORTED ON THE EAST SIDE OF TOWN. |
| May 10, 1:20 PM CDT | HAIL 1.75 | Panther, KY | ALONG HIGHWAY 81 |
| May 10, 1:28 PM CDT | HAIL 1 | Whitesville, KY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 5.9 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 62 J/kg
- Mixed-layer CIN
- -131 J/kg
- Mixed-layer LCL
- 818 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 339 m²/s²
- 0-3 km storm-relative helicity
- 332 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
419
WUUS53 KPAH 101756
SVRPAH
INC147-KYC059-101830-
/O.NEW.KPAH.SV.W.0064.160510T1756Z-160510T1830Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1256 PM CDT TUE MAY 10 2016
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL SPENCER COUNTY IN SOUTHWESTERN INDIANA...
DAVIESS COUNTY IN NORTHWESTERN KENTUCKY...
* UNTIL 130 PM CDT
* AT 1254 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR OWENSBORO...
MOVING NORTHEAST AT 55 MPH.
HAZARD...TWO INCH HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
OWENSBORO...ROCKPORT...WHITESVILLE...MASONVILLE...KNOTTSVILLE...
LEWISPORT AND MOSELEYVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
&&
LAT...LON 3761 8723 3775 8730 3778 8727 3779 8730
3780 8729 3792 8698 3790 8699 3790 8695
3794 8691 3791 8693 3788 8689 3787 8691
3784 8691 3783 8689 3784 8686 3779 8682
3774 8682 3771 8686 3767 8682
TIME...MOT...LOC 1754Z 246DEG 46KT 3774 8717
HAIL...2.00IN
WIND...60MPH
$$
ML1 follow-up statement
121
WWUS53 KPAH 101808
SVSPAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
108 PM CDT TUE MAY 10 2016
INC147-KYC059-101830-
/O.CON.KPAH.SV.W.0064.000000T0000Z-160510T1830Z/
SPENCER IN-DAVIESS KY-
108 PM CDT TUE MAY 10 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CDT
FOR SOUTH CENTRAL SPENCER AND DAVIESS COUNTIES...
AT 106 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
KNOTTSVILLE...OR NEAR ROCKPORT...MOVING NORTHEAST AT 55 MPH. THERE
HAVE BEEN NUMEROUS REPORTS IN AND AROUND OWENSBORO OF 1 TO 2 INCH
HAIL.
HAZARD...TWO INCH HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT WIND
DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
OWENSBORO...ROCKPORT...WHITESVILLE...MASONVILLE...KNOTTSVILLE...LEWISPORT
AND MOSELEYVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
&&
LAT...LON 3761 8723 3775 8730 3778 8727 3779 8730
3780 8729 3792 8698 3790 8699 3790 8695
3794 8691 3791 8693 3788 8689 3787 8691
3784 8691 3783 8689 3784 8686 3779 8682
3774 8682 3771 8686 3767 8682
TIME...MOT...LOC 1806Z 246DEG 46KT 3780 8699
HAIL...2.00IN
WIND...60MPH
$$
MLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 12:49 PM CDT, 7 minutes earlier.
Area forecast discussion, May 10, 12:49 PM CDT, 7 minutes before
Area Forecast Discussion National Weather Service Paducah KY 1249 PM CDT TUE MAY 10 2016 .UPDATE... Issued at 1248 PM CDT Tue May 10 2016 Latest radar trends indicate that storms are increasing in intensity as they enter Daviess and McLean counties. Would expect the intensification to continue as this activity pushes east of the area. We will have to watch the Pennyrile region of Kentucky to the south of the current area for new development, but there just hasn't been alot of heating there or anywhere for that matter. The AVIATION section has been updated for the 18Z TAF issuance. && .SHORT TERM...(Today through Thursday night) Issued at 412 am CDT Tue May 10 2016 Quite convoluted series of MCS (Mesoscale Convective Systems) moving through the WFO PAH forecast area during the next 72 hours. Although a decent low level jet exists across the eastern Purchase area of West Kentucky at this time, the boundary layer has been stabilized from previous convection, disconnecting any downward flux of strong winds, but support effective rainfall rates with the elevated convection. At this time, will hold off any consideration of a flash flood watch, but it may need to be considered for parts of Southeast Missouri...extreme Southern Illinois and the northern Pennyrile later today, should the next MCS travel eastward slower than expected. The MCS evolving over Southwest Missouri is forecast by the NAM- WRF ARW, as well as the GFS and ECMWF guidance to grow-up scale and move eastward later toward sunrise, filling the extreme western areas of Southeast Missouri and extending east into Southern Illinois between 7 am and 1 pm today. The HRRR model families are seeming to initialize this system too far north, keying in on the forcing and warm air advection over eastern Illinois, south through the Kentucky Pennyrile. It appears that another warm frontal zone is trying to set up behind the convective activity currently sprawled the WFO PAH forecast area. This gives a little more confidence and credence to renewed convection this morning over Southeast Missouri. This also may delay and renewed severe potential until this afternoon over parts of Southwest Indiana, the northern Pennyrile, and extreme Southeast Illinois, and the adjacent counties of the Purchase Area of West Kentucky. By later tonight, the more persistent convection should remain in the eastern Pennyrile and Southwest Indiana counties. It looks like severe potential will diminish on Wednesday and the next shortwave of energy move from Upper Midwest into the Central Plains and approaches ridging aloft. This will also reduce the coverage of showers and thunderstorms during the day. The ridging aloft will be dampened Late Wednesday night as an approaching cold front and renewed warm front generation place the WFO PAH forecast area in a very unstable warm sector. It is likely that this will afford increased severe potential for the day 2 severe outlook area. Thursday afternoon will likely see another round of severe storms as the cold front finally, but slowly works through the area with channel vorticity along and ahead of the main trough axis. This axis should sweep through the area Thursday night drying out the WFO PAH forecast area for the beginning of the extended forecast period. With the clouds, rain, and nearby mesoscale and convective boundaries, went with a cooler and smaller diurnal range of temperatures. .LONG TERM...(Friday through Monday) Issued at 412 am CDT Tue May 10 2016 The period will begin drier and cooler as a bubble high pressure system moves southeast across the area on Friday. However, another cold front will sweep quickly across the region Friday night. This front is expected to be weakening as it approaches, and right now the main chcs for precip will be north of the Ohio River. Not expecting any big impacts with this front though. High pressure will then settle back in for the first part of the weekend . Despite a return to sunshine Saturday, most locations will should stay in the mid and upper 60s most of the afternoon. For the latter half of the weekend, a warm frontal zone is progged to set up south of the PAH forecast area, between high surface pressure to the north and low surface pressure developing in the southern Plains. Though the smaller details of the deterministic models are more murky at this time frame, it appears that shower and tstm chances will be ramping up once again, esp as we head into the Sunday night/Monday time frame. Will leave thunder mention out until the warm front gets closer to the region on Monday. && .AVIATION... Issued at 1248 PM CDT Tue May 10 2016 A cluster of storms will hit KOWB in the next hour, and once it pushes east, all TAF sites should be dry for the remainder of the forecast. MVFR ceilings will impact KCGI and KPAH for a few hours this afternoon before lifting to VFR. It appears that MVFR ceilings will be tied to convection at KOWB only. Clearing is eventually expected along with light or calm winds tonight. There is a strong signal for LIFR or lower ceiling development possibly before 06Z depending on timing of the clearing. The low ceilings and/or dense fog development seems like a good bet. The low ceilings/fog should lift/dissipate by late morning. && .PAH Watches/Warnings/Advisories... IL...None. MO...None. IN...None. KY...None. && UPDATE...DRS SHORT TERM...Smith LONG TERM...GM AVIATION...DRS
Hazardous weather outlook, May 10, 6:26 AM CDT, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 626 AM CDT TUE MAY 10 2016 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-111000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 626 AM CDT TUE MAY 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A CLUSTER OF THUNDERSTORMS IS ALREADY ACROSS SOUTHEAST MISSOURI THIS MORNING AND WILL SLOWLY MOVE ACROSS SOUTHERN ILLINOIS AND INTO SOUTHWEST INDIANA AND THE WEST KENTUCKY PENNYRILE REGION THROUGH THIS EVENING. HEAVY RAIN AND LIGHTNING WILL BE THE DOMINANT HAZARD...BUT THERE WILL EXIST ENOUGH ELEVATED SHEAR AND LOW LEVEL INSTABILITY TO PRODUCE AT LEAST SOME STRONGER STORMS CAPABLE OF DAMAGING HAIL AND WIND. ANY SEVERE WEATHER THREAT SHOULD DIMINISH LATE IN THE EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE FORECAST WEDNESDAY THROUGH THURSDAY EVENING...THEN AGAIN SUNDAY EVENING THROUGH MONDAY. AT THIS TIME...THUNDERSTORMS THAT DEVELOP AFTER MIDNIGHT WEDNESDAY NIGHT AND THEN AGAIN THURSDAY AFTERNOON HAVE THE BEST SEVERE POTENTIAL. THE PRIMARY CONCERN WILL BE DAMAGING HAIL AND WINDS WITHIN CLUSTERS OF THUNDERSTORMS. LOCALLY HEAVY RAIN AND LIGHTNING WILL BE A SECONDARY HAZARD. THUNDERSTORMS NEXT WEEK ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED LATER TODAY...AND POSSIBLY LATE WEDNESDAY NIGHT AND THURSDAY AFTERNOON. ANY REPORTS OF DAMAGING WINDS...HAIL...OR RAINFALL IN EXCESS OF AN INCH WILL BE APPRECIATED. SMITH
In the hours before
Special weather statement, May 10, 11:25 AM CDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1125 AM CDT TUE MAY 10 2016
INZ086-087-KYZ018-101700-
WARRICK IN-VANDERBURGH IN-HENDERSON KY-
1125 AM CDT TUE MAY 10 2016
...SIGNIFICANT WEATHER ADVISORY FOR VANDERBURGH...WESTERN WARRICK AND
NORTHEASTERN HENDERSON COUNTIES UNTIL NOON CDT...
AT 1125 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
EVANSVILLE...MOVING EAST AT 45 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
EVANSVILLE...HENDERSON...BOONVILLE...NEWBURGH...CHANDLER...MELODY HILL...
DARMSTADT AND KASSON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3794 8726 3792 8727 3786 8773 3790 8771
3790 8770 3793 8770 3808 8763 3821 8725
3795 8723
TIME...MOT...LOC 1625Z 252DEG 41KT 3800 8759
ML/DRSThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 9:54 PM CDT | Severe Thunderstorm Warning | PAH | Fulton | 51 min |
| May 9, 10:11 PM CDT | Special Weather Statement | PAH | Ballard | 49 min |
| May 9, 10:23 PM CDT | Severe Thunderstorm Warning | PAH | Ballard, Carlisle | 37 min |
| May 9, 10:51 PM CDT | Special Weather Statement | PAH | Fulton, Graves, Hickman, Livingston, McCracken, Marshall | 69 min |
| May 10, 11:45 AM CDT | Areal Flood Advisory | PAH | Daviess, Henderson, Union, Webster | 3 hr |
| May 10, 12:06 PM CDT | Severe Thunderstorm Warning | PAH | Daviess, Henderson, McLean | 24 min |
| May 10, 12:28 PM CDT | Severe Thunderstorm Warning | PAH | Daviess, Henderson, McLean, Webster | 32 min |
| May 10, 1:10 PM CDT | Tornado Warning | PAH | Daviess | 35 min |
| May 10, 1:20 PM CDT | Areal Flood Advisory | PAH | Daviess | 3 hr |
| May 10, 2:28 PM CDT | Severe Thunderstorm Warning | PAH | Carlisle, Graves, Hickman | 32 min |
| May 10, 2:46 PM CDT | Tornado Warning | PAH | Graves | 29 min |
| May 10, 2:57 PM CDT | Severe Thunderstorm Warning | PAH | Graves, Marshall | 48 min |
| May 10, 3:07 PM CDT | Tornado Warning | PAH | Calloway, Graves, Marshall | 23 min |
| May 10, 3:30 PM CDT | Tornado Warning | PAH | Lyon, Marshall, Trigg | 45 min |
| May 10, 4:05 PM CDT | Areal Flood Advisory | PAH | Daviess | 3 hr |
| May 10, 4:05 PM CDT | Tornado Warning | PAH | Caldwell, Crittenden, Hopkins, Webster | 25 min |
| May 10, 4:11 PM CDT | Tornado Warning | PAH | Caldwell, Lyon, Trigg | 34 min |
| May 10, 4:37 PM CDT | Tornado Warning | PAH | Caldwell, Christian, Hopkins, Trigg | 23 min |
| May 10, 4:42 PM CDT | Tornado Warning | PAH | Hopkins, McLean | 33 min |
| May 10, 4:59 PM CDT | Tornado Warning | PAH | Christian, Hopkins, Muhlenberg | 46 min |
| May 10, 5:20 PM CDT | Tornado Warning | PAH | Daviess, McLean, Muhlenberg | 29 min |
| May 10, 5:44 PM CDT | Tornado Warning | PAH | Muhlenberg | 31 min |
| May 10, 5:57 PM CDT | Tornado Warning | PAH | Union | 33 min |
| May 10, 6:00 PM CDT | Tornado Warning | PAH | Muhlenberg | 18 min |
| May 10, 6:11 PM CDT | Tornado Warning | PAH | Union | 34 min |
| May 10, 6:23 PM CDT | Severe Thunderstorm Warning | PAH | Christian | 37 min |
| May 10, 6:32 PM CDT | Tornado Warning | PAH | Crittenden | 28 min |
| May 10, 6:36 PM CDT | Tornado Warning | PAH | Caldwell, Christian | 39 min |
| May 10, 11:25 AM CDT | Special Weather Statement | PAH | Vanderburgh, Warrick | 35 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2016Severe Thunderstorm Warnings in Indiana, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.